Kansas, 2018

Tornado and Flash Flooding in Kansas, May 18, 2018

May 18, 2018 · NWS GLD · 22 events in 7 counties and zones

During the late afternoon and well into the evening, scattered strong to severe thunderstorms formed over Northwest Kansas. The storm coverage and intensity increased during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and well into the evening, scattered strong to severe thunderstorms formed over Northwest Kansas. The storm coverage and intensity increased during the early evening. The strongest storms were located near an old outflow boundary. The largest hail reported was baseball size, with one report near Herndon and two other reports near Quinter. Thunderstorm winds broke tree limbs three to four inches in diameter northeast of Atwood. Due to repeated rainfall over Herndon and Quinter, flash flooding occurred. A weak tornado was reported south of Tasco near the Gove County line with a developing thunderstorm, the same storm that produced baseball size hail near Quinter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 2:47 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 18, 2:47 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1139 AM MDT Fri May 18 2018

A round of showers and thunderstorms is expected to impact both
terminals after 00Z. Convection will develop south of the terminal
area between 22Z and 00Z and move north and northeast, impacting
KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe.
Large hail and damaging winds are possible with stronger storms.

After the storms move out, IFR stratus is forecast to develop at
both terminals which will gradually lift to MVFR ceilings Saturday
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...DLF
Hazardous weather outlook, May 18, 10:45 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong and severe thunderstorms are expected to develop after 5 pm
along a line from Tribune to Gove to south of Hill City. Thunderstorms
will increase in coverage as they move north and northeast across
the area this evening, with greatest coverage east of the Kansas-
Colorado border.

The primary threats will be hail to two inches in diameter and
thunderstorm outflow wind gusts to 65 mph which may produce localized
areas of blowing dirt. Heavy rainfall is also expected with some
storms, especially north of Interstate 70. Although a tornado cannot
be ruled out, hail and wind will be the more prevalent threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed late this afternoon and this evening.

In the hours before

Special weather statement, May 18, 5:10 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018

KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
      3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084

JRM

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Rawlins

When
May 18, 6:08 PM CST
Where
Rawlins County, 4.36 mi N of Blakeman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.883, -101.111

Hail, Rawlins

When
May 18, 6:14 PM CST
Where
Rawlins County, 0.86 mi NW of Herndon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.910, -100.790

Flash Flood, Rawlins

When
May 18, 6:20 PM CST to 9:20 PM CST
Where
Rawlins County, 0.57 mi N of Herndon
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.908, -100.780

One of the buidings in Herdon has water flowing into it. The water is four inches deep in the building.

Hail, Rawlins

When
May 18, 6:23 PM CST
Where
Rawlins County, 3.16 mi WNW of Herndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -100.838

Hail, Rawlins

When
May 18, 6:25 PM CST
Where
Rawlins County, 1.11 mi NW of Herndon
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.910, -100.796

The hail ranged from pea to baseball size, with the hail covering the ground. The combination of heavy rain and hail was creating near zero visibility.

Tornado, Sheridan

When
May 18, 6:36 PM CST to 6:37 PM CST
Where
Sheridan County, 12.14 mi S of Tasco
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.174, -100.302

A weak tornado formed south of Tasco near the Gove County line during the development of a thunderstorm. No information was given regarding the path width or duration of the tornado.

Hail, Rawlins

When
May 18, 6:40 PM CST
Where
Rawlins County, 2.27 mi N of Ludell
Measured
1.75 in hail
Reported by
Public
Coordinates
39.883, -100.964

Thunderstorm Wind, Rawlins

When
May 18, 6:40 PM CST
Where
Rawlins County, 2.27 mi N of Ludell
Measured
70 kt (81 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
39.883, -100.964

Three to four inch diameter limbs were broken. This is the same location that had golf ball size hail.

Hail, Gove

When
May 18, 7:00 PM CST to 7:13 PM CST
Where
Gove County, 2.16 mi W of Quinter
Measured
1.5 in hail
Reported by
Public
Coordinates
39.074, -100.270

The hail ranged from quarter to ping-pong ball in size. The hail was still falling at the end of this time frame.

Hail, Gove

When
May 18, 7:01 PM CST
Where
Gove County, 3.3 mi WNW of Quinter
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.081, -100.290

Hail, Decatur

When
May 18, 7:13 PM CST to 7:21 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.530

The hail ranged from hen egg to golf ball in size. The hail was still falling at the end of this time frame.

Hail, Gove

When
May 18, 7:14 PM CST
Where
Gove County, 3.08 mi E of Park
Measured
2.75 in hail
Reported by
Public
Coordinates
39.092, -100.314

Reported at MM 103 on I-70.

Hail, Logan

When
May 18, 7:15 PM CST
Where
Logan County, 5.99 mi WNW of Elkader
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.810, -100.974

Hail, Gove

When
May 18, 7:21 PM CST to 7:30 PM CST
Where
Gove County, 0.35 mi WSW of Quinter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.068, -100.236

The hail ranged from nickel to golf ball then to quarter in size. The hail was still falling at the end of this time frame.

Hail, Decatur

When
May 18, 7:24 PM CST
Where
Decatur County, 3.73 mi WNW of Kanona
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.828, -100.440

Hail, Logan

When
May 18, 7:30 PM CST
Where
Logan County, 4.93 mi N of Elkader
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.850, -100.854

Hail, Thomas

When
May 18, 7:31 PM CST
Where
Thomas County, 1.42 mi N of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.053

Hail, Gove

When
May 18, 7:38 PM CST
Where
Gove County, 1.34 mi S of Quinter
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.051, -100.226

The hail was reported between MM 108 and 109 on I-70.

Thunderstorm Wind, Greeley

When
May 18, 7:00 PM MST
Where
Greeley County, Tribune
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.470, -101.750

Reported in town.

Hail, Decatur

When
May 18, 8:07 PM CST
Where
Decatur County, 4.25 mi N of Jennings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.741, -100.291

Hail, Thomas

When
May 18, 8:20 PM CST
Where
Thomas County, 3.28 mi ENE of Halford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.380, -100.810

Flash Flood, Gove

When
May 18, 8:20 PM CST to 11:20 PM CST
Where
Gove County, 0.81 mi SSW of Quinter to 0.55 mi SSW of Quinter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.060, -100.238

A number of streets are underwater in Quinter. The bottom of the ramp at exit 107 has water roughly eight to ten inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755476, 755479, 755556, 755487, 755496, 755553, 755501, 755554, 755518, 755524, 755527, 755533, 755534, 755537, 755539, 755542, 755543, 755548, 755555, 755550, 755552, 755557.